Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 159, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 3, 2001, 11:45 PM CDT for Barton County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 3, 2001, 11:45 PM CDT (04:45 UTC)
- Expired
- Jun 4, 2001, 12:15 AM CDT
- In force
- 30 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Barton County, KS
The radar
The Wichita radar (KICT), 140 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 12:20 AM CDT | Hail 1.75 | Claflin, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1212 J/kg
- Mixed-layer CIN
- -294 J/kg
- Mixed-layer LCL
- 816 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 331 m²/s²
- 0-3 km storm-relative helicity
- 401 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 040445 SVRICT KSC009-040515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1145 PM CDT SUN JUN 3 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARTON COUNTY IN CENTRAL KANSAS * UNTIL 1215 AM CDT. * AT 1143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES WEST OF CLAFLIN...OR ABOUT 17 MILES NORTHEAST OF GREAT BEND...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR CLAFLIN AROUND 1150 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... THE STORM HAS A HISTORY OF PRODUCING LARGE HAIL. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BARTON COUNTY UNTIL 1245 AM CDT. LAT...LON 3853 9873 3840 9858 3849 9849 3868 9849 /URBAN NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:53 PM CDT, 7 hours 52 minutes earlier.
Area forecast discussion, Jun 3, 3:53 PM CDT, 7 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 215 PM CDT SUN JUN 3 2001 MAIN CONCERN THIS PACKAGE IS CHANCE OF STORMS THIS EVENING. OUTFLOW FROM STORMS EARLY THIS MORNING PUSHED INTO NORTHERN OK...SOUTH OF THE WARM FRONT EXTENDING ALONG THE KS/OK BORDER. SFC WINDS HAVE RECOVERED ACROSS OK AND HAVE RETURNED TO SOUTHERLY...PUMPING +70F DEWPTS AND +90F TEMPS INTO NORTH CENTRAL OK. CAPES ARE RUNNING AROUND 6000 J/KG ACROSS OK WITH 0-1KM HELICITY AT 100-400M/S ALONG THE WARM FRONT. READINGS NORTH OF THE FRONT HAVE REMAINED IN THE 60S WITH MID 50S DEWPTS. ALSO OF NOTE IS A WAVE COMING OUT OF THE ROCKIES AND CURRENTLY MOVING ACROSS ERN CO AND ERN NM. THE MAIN NEGATIVE FACTOR IS THE STRENGTH OF THE MID LEVEL CAP WHICH IS RUNNING +12C TO +15C. HOWEVER...FRONT IS BECOMING SO DEFINED THIS AFTERNOON IT APPEARS SOME STORMS WILL BE ABLE TO GET GOING ALONG THE SOUTHERN BORDER LATE THIS AFTERNOON. ALTHOUGH THE TORNADIC THREAT WILL REMAIN NEAR THE KS/OK BORDER...LARGE HAIL WILL BE A CONCERN FOR AREAS ALONG U.S. HWY 54 AND NORTHWARD. NEXT QUESTION IS HOW WILL THE STORMS WHICH GET GOING THIS EVENING AFFECT THE PRECIP WHICH WAS EXPECTED TO DEVELOP IN THE WWA LATER TONIGHT NORTH OF THE WARM FRONT. STILL SUSPECT THAT WITH THE EAST-WEST BOUNDARY REMAINING NEAR THE KS/OK BORDER AND 850MB DEWPTS POOLING IN THE MID TEENS OVER THE AREA...STORMS WILL DEVELOP ACROSS CEN/ERN KS DURING THE OVERNIGHT HOURS ONCE THE LLJ KICKS IN AT SPEEDS OF 40-55KTS. DUE TO HEAVY RAINS THE PAST FEW DAYS ACROSS THE REGION...AND WITH MORE HEAVY RAINS EXPECTED TONIGHT WILL GO AHEAD WITH A FLASH FLOOD WATCH FOR MOST OF THE AREA. SFC LOW IS EXPECTED TO REMAIN NEAR THE OK PANHANDLE THROUGH TUESDAY MORNING WITH THE WARM FRONT GRADUALLY PUSHING NORTH ACROSS ERN KS AND MOST OF MISSOURI. HOWEVER WITH THE BOUNDARY STILL SLICING ACROSS THE CWA AND THE UPPER LEVEL FLOW BECOMING NEARLY ZONAL WITH SEVERAL EMBEDDED SHORTWAVES...WILL KEEP A CHC OF PRECIP IN THE FORECAST THROUGH TUE NIGHT. EXTENDED... SFC HIGH PRESSURE FINALLY BUILDS INTO THE AREA ON WED AND PERSISTS INTO FRI BEFORE SLIDING OFF TO THE EAST. WILL CONTINUE TO KEEP FORECAST DRY FOR THE LATTER HALF OF THE WEEK...AS THE UPPER LEVEL RIDGE BEGINS TO SLIDES OVERHEAD. BY NEXT WEEKEND...WITH THE RETURN OF SOUTHERLY FLOW AND THE UPPER LEVEL RIDGE CONTINUING TO SHIFT EAST...WILL ADD A CHANCE OF -TSRA TO LATE SAT AND INTO SUNDAY. AS FOR TEMPS...A GRADUAL WARMING TREND THROUGH THE WEEK. NOONAN ICT 63 84 66 84 / 70 20 50 30 HUT 60 82 64 81 / 70 20 50 30 EWK 60 82 65 83 / 70 30 50 30 EQA 62 84 66 85 / 70 30 50 30 WLD 65 85 68 87 / 70 20 50 30 RSL 54 77 56 73 / 50 20 40 30 GBD 57 81 59 75 / 50 20 40 30 SLN 56 78 63 78 / 70 40 50 30 MPR 59 81 64 80 / 70 30 50 30 CFV 66 85 68 86 / 70 30h 30 30 CNU 63 84 67 85 / 70 40 40 30 K88 61 84 67 85 / 70 40 50 30 .ICT...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES KSZ049... KSZ051>053...KSZ067>072...KSZ082>083...KSZ091>096...KSZ098>100.
In the hours before
Special weather statement, Jun 3, 8:32 PM CDT, 3 hours 13 minutes before
KSZ069-070-082-083-091>095-098-099-040200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 832 PM CDT SUN JUN 3 2001 ...TORNADO WATCH NUMBER 358 HAS BEEN CANCELLED... TORNADO WATCH NUMBER 358 HAS BEEN CANCELLED...ALTHOUGH THE ATMOSPHERE STILL REMAINS MODERATELY UNSTABLE. THE THREAT OF THUNDERSTORM DEVELOPMENT REMAINS A POSSIBILITY THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER UPDATES. NOONAN
Special weather statement, Jun 3, 9:16 PM CDT, 2 hours 29 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-040316- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 916 PM CDT SUN JUN 3 2001 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ. EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ. NNNN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 8:45 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 60 min |
| Jun 3, 9:00 PM CDT | Tornado Warning | ICT | Harper, Kingman | 45 min |
| Jun 3, 9:28 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 62 min |
| Jun 3, 9:44 PM CDT | Tornado Warning | ICT | Kingman | 61 min |
| Jun 3, 9:53 PM CDT | Flash Flood Warning | ICT | Kingman | 112 min |
| Jun 3, 10:41 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 64 min |
| Jun 3, 10:43 PM CDT | Tornado Warning | ICT | Kingman | 62 min |
| Jun 3, 10:46 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 59 min |
| Jun 3, 11:32 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 28 min |
| Jun 3, 11:35 PM CDT | Tornado Warning | ICT | Reno | 55 min |
| Jun 3, 11:47 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 58 min |
| Jun 4, 12:15 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 30 min |
| Jun 4, 1:20 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 55 min |
| Jun 4, 6:29 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.